Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, July 6, 2020

July 6, 2020 · NWS DLH · 4 events in 2 counties and zones

A cold front moved across the region on the afternoon and evening of the 6th and led to the development of a few strong to severe storms. A weakening complex of storms during the morning hours led to some minor wind damage in the Hayward area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across the region on the afternoon and evening of the 6th and led to the development of a few strong to severe storms. A weakening complex of storms during the morning hours led to some minor wind damage in the Hayward area. The afternoon storms were relatively benign, but did produce some small hail across Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 5:39 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 5:39 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
639 AM CDT Mon Jul 6 2020

.SHORT TERM...(Today through Tuesday)
Issued at 501 AM CDT Mon Jul 6 2020

High pressure was located over Lake Superior this morning with a
weak warm front observed over northern Minnesota in association
with an area of low pressure near Winnipeg. A cold front trails
from this low into northwestern Minnesota, southeastern North
Dakota and northern South Dakota. Numerous showers and
thunderstorms were ongoing from South Dakota into southwestern
Minnesota. Additionally, an MCV was located over north-central
South Dakota and was slowly moving to the east.

Quiet conditions and patchy fog are expected to start this
morning. Southwest flow is expected aloft as the upper ridge that
has been on place for much of the past week shifts off to the
east. The 06.00 GFS and 06.06 NAM are in fairly decent agreement
bringing a shortwave from South Dakota this morning and across the
Northland this afternoon. Additionally, the MCV across South
Dakota is expected to track to the east-northeast through the day,
roughly concurrent with the shortwave aloft. This will lead to an
increase of showers and storms across the region through the
morning hours and into the afternoon. Morning activity is expected
to be mainly airmass thunderstorms like have been seen the past
few days in association with daytime heating and the lake breeze
along with remnant outflow boundaries providing the focus for this
activity. Shear today looks better than it has over the past few
days with 0-6km shear near 30 knots which will allow for some
storm organization with clusters being the most likely mode. The
early convection will include a threat of low end severe hail into
the early afternoon hours. Forecast soundings are pretty well
saturated through the column, so not seeing as much of a wind
threat. Heading into the afternoon hours, as the
shortwave/MCV/surface cold front begin to move into the area,
additional showers and thunderstorms are expected to develop.
Forecast soundings show some drying in the midlevels during the
afternoon hours along with an increase in DCAPE, so there may be
some severe gusts within storms as well during the afternoon and
evening hours along with some large hail. The best chances for
severe storms this afternoon and evening will be along and south
of a Lake Mille Lacs to Mahtowa to Saxon Harbor line. As a cold
front works through this evening and tonight, any lingering
showers and storms should become confined to mainly northwest
Wisconsin and areas along and south of MN 210 as high pressure
builds in from the west. Highs today will be a little cooler
across northeastern Minnesota with lower 80s expected. Middle to
upper 80s will be seen across northwest Wisconsin.

Flow will be more zonal aloft by Tuesday morning and the cold
front looks to stall out somewhere across Wisconsin and southern
Minnesota. The NAM is the furthest south while the GFS and ECMWF
keep it across northwest Wisconsin. A few showers and storms will
be possible near this front during the afternoon and evening hours
as the front slowly drifts to the south and east. This activity
will mainly be seen across the southern half of our northwest
Wisconsin zones and maybe into our far southern Minnesota zones.
Daytime heating will bring CAPE back up around 1000-1500 J/kg plus
range and with marginal shear, organized clusters will lead to a
low end hail and wind threat. Highs tomorrow will be in the middle
to lower 80s with slightly cooler readings near Lake Superior.

.LONG TERM...(Tuesday night through Sunday)
Issued at 501 AM CDT Mon Jul 6 2020

Surface high pressure will be in place Tuesday night but will
shift east during the early morning hours as a warm front begins
to move in from the southwest as low pressure moves into the
Northern Plains. Showers and thunderstorms will spread into the
Northland from the southwest during the early morning hours in
association with the warm front. Warm air advection and a low-
level jet will lead to a chance for a few strong to severe storms
as well from the Brainerd Lakes area to the International
Falls/Voyageurs National Park area. Showers and storms will remain
possible through the day Wednesday as the area is in the warm
sector of this system. The cold front will start moving into
western areas during the late afternoon hours and bring additional
chances for showers and storms, some of which may be strong to
severe from the Brainerd Lakes area to the western Iron Range.

The cold front then looks to linger over the region on Thursday
before slowly shifting east heading into the evening as another
shortwave works through the southwest flow aloft and helps kick it
east. This will keep chances for showers and storms in place
across much much of the region for Thursday into Thursday night,
when yet another shortwave works through. High pressure looks to
take over for Friday as northwest flow sets up and the jet dips
south of the Northland. A few summertime airmass thunderstorms
cannot be ruled out during the afternoon, however. Models then
diverge for the weekend with the ECMWF and GEM keeping high
pressure in place across the Northland while the GFS brings a cold
front through the region. Afternoon chances for airmass showers
and storms still look possible should the ECMWF/GEM high pressure
solution pan out.

Temperatures will remain above normal through the period, but they
do look to moderate later into the week and into the weekend and
trend a bit closer to normal. Wednesday is shaping up to be the
warmest day of the period with upper 80s and 90s over most areas,
although the Arrowhead looks to remain cooler in the lower to
middle 80s. Lower to middle 80s will then be seen for the
remainder of the period, but dewpoints will be mainly in the 50s
and lower 60s, so it should not feel as muggy.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 639 AM CDT Mon Jul 6 2020

Fog will linger for the next hour or so at HIB, BRD and HYR with
VFR conditions returning. There will be chances for showers and
storms throughout most of the day, but coverage is expected to be
isolated through the morning and early afternoon. Have treated the
most likely areas with VCSH and VCTS, but chances will continue
into the afternoon and further refinements to timing and coverage
will be needed as the day progresses. Expecting conditions to
remain VFR through much of the period, but brief reductions in
ceilings and visibilities will be possible should a shower or
storm move over a terminal. Some fog may again develop before
sunrise Tuesday with HIB and HYR seeing the best chances. Have
introduced a period of MVFR conditions at both locations with this
update. Winds will remain under 10 knots through the periods, but
may briefly gust higher in any shower or storm.

&&

.MARINE...
Issued at 501 AM CDT Mon Jul 6 2020

Light winds are expected to prevail across western Lake Superior
through the period despite a weak cold front moving through.
Winds of 5 to 10 knots are expected from the southwest today and
Tuesday before becoming light and variable Tuesday night as high
pressure passes overhead. Waves are expected to remain 2 feet or
less through the period. There will be chances for showers and
thunderstorms across all of the nearshore waters today into
Tuesday morning before the front moves far enough south by Tuesday
afternoon. A few storms may be strong with small hail, gusty winds
and cloud-to-water lightning being possible. Patchy fog will also
be possible this morning and into this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  84  61  85  63 /  30  30  20  30
INL  83  57  84  61 /  20  10   0  40
BRD  83  61  85  66 /  40  40  20  40
HYR  87  62  86  63 /  40  40  30  20
ASX  89  63  87  63 /  40  30  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...BJH
LONG TERM...BJH
AVIATION...BJH
MARINE...BJH
Hazardous weather outlook, Jul 6, 2:41 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
341 AM CDT Mon Jul 6 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
341 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms this afternoon and
tonight along the periphery of Lake Superior, including the Twin
Ports. Damaging winds, large hail, heavy rain and frequent
lightning are the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of severe thunderstorms Tuesday and Wednesday
across most of northeast Minnesota and northwest Wisconsin.
Damaging winds, large hail, heavy rain and frequent lightning are
the hazards.

Periodic thunderstorms are possible Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed after 2 PM today along the North
Shore, through the Twin Ports, and east along the South Shore.

LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
341 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight from
Taconite Harbor to the Twin Ports, and east to Saxon Harbor.
Damaging winds, large hail, frequent lightning and heavy rain will
accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of severe thunderstorms Tuesday and Wednesday.
Damaging winds, large hail, heavy rain and frequent lightning are
the hazards.

Periodic thunderstorms are possible Thursday through Sunday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 6, 9:11 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1011 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 W INO                 46.52N 91.27W
07/05/2020                   BAYFIELD           WI   PUBLIC

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 5 W INO. TREES DOWN. TIME AND
            LOCATION ESTIMATED FROM RADAR. ACTUAL REPORT
            WAS CALLED IN AROUND 9 PM.

&&
Local storm report, Jul 6, 9:12 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1012 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 ENE COOK              47.92N 92.52W
07/05/2020  E1.25 INCH       ST. LOUIS          MN   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

JW
Local storm report, Jul 6, 9:16 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 NE ISLAND LAKE        47.03N 92.17W
07/05/2020                   ST. LOUIS          MN   PUBLIC

            TREE ON ROADWAY. TIME ESTIMATED BY RADAR.

&&

JW
Local storm report, Jul 6, 9:25 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     11 NNW PALMERS          47.07N 91.96W
07/05/2020                   ST. LOUIS          MN   PUBLIC

            PICTURES OF TREES DOWN ALONG BRIAR LAKE
            SHORELINE. TIME ESTIMATED FROM RADAR.

&&

JW
Special weather statement, Jul 6, 9:29 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
1029 AM CDT Mon Jul 6 2020

WIZ007-008-061545-
Sawyer-Washburn-
1029 AM CDT Mon Jul 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHBURN
AND WEST CENTRAL SAWYER COUNTIES...

At 1029 AM CDT, an area of strong thunderstorms was near Trego, or 10
miles northeast of Spooner, moving northeast at 30 mph.

Pea size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with these storms.

These storms will be near...
  Hayward around 1045 AM CDT.

Other locations impacted by these storms include Northwoods Beach,
Stanberry, Earl, Springbrook, Grindstone Lake, Lac Courte Oreilles,
Chief Lake and Lac Courte Oreilles Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4580 9175 4591 9188 4615 9159 4594 9130
TIME...MOT...LOC 1529Z 228DEG 26KT 4590 9171

JDS
Local storm report, Jul 6, 9:40 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1040 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     6 WSW INO               46.49N 91.30W
07/05/2020                   BAYFIELD           WI   PUBLIC

            TREES DOWN. ON PHANTOM LAKE RD.

&&

JW

The radar

The Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sawyer

When
July 6, 9:42 AM CST to 9:44 AM CST
Where
Sawyer County, 2.5 mi WSW of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -91.530

A few small branches and one older tree were brought down by the storms near Hayward.

Hail, Price

When
July 6, 11:23 AM CST to 11:24 AM CST
Where
Price County, 0.69 mi S of Park Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.920, -90.450

Hail, Price

When
July 6, 11:25 AM CST to 11:26 AM CST
Where
Price County, 0.69 mi N of Park Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
45.940, -90.450

Hail, Price

When
July 6, 11:26 AM CST to 11:27 AM CST
Where
Price County, Park Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899473, 899470, 899471, 899472.